Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Planning pregnancy, anxiety. Taking deepakote, polaris, buspin, tegrital, sizodon. Will this affect the baby, advise?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I am 38.I got married 5 months back and trying to get pregnant now.However am taking
some anxiety medicines like deepakote,polaris and buspin regularly for a
year and my husband too takes tegrital and sizodon.Will this affect in
getting pregnant or our future baby.Please advice.Also my doc also said he will reduce the dose and stop it soon but will this effect my health.What about the medicines my husband is taking??
Posted Tue, 22 May 2012 in Mental Health
Answered by Dr. Ashish Mittal 1 hour later
Thanks for your query.
I appreciate your efforts for medical consultation at right time (Just before pregnancy).

Important aspects of your query are:
•     38 year old female
•     Both spouse on psychotropic medicines.
•     Concern related to use of psychotropic medicines during pregnancy.

First use of psychotropic medicines during pregnancy is very complex situation, as decision regarding continuation or stoppage of medicines depend on several factors and final decision is taken after consent of both spouse.

To simplify it I am giving following information which will help you in decision making:

-Usually use of medicines by husband do not affect pregnancy.
-The best person to guide regarding this is your current psychiatrist, as he has seen you over a period of time.
-Factors which affect decision making: Duration of illness, severity of illness, duration of symptom free period, type of medicine used and treatment compliance of patient.
-Medicine use during pregnancy increases the chances of congenital malformation in the baby. Like with Depakote chances are 7% approximately.
-If patient(mother) is symptom free for long duration, then in usual practice medicines are gradually tapered and stop. But it can lead to relapse of symptom during pregnancy, which can be more harmful for baby than use of medicines itself. So during pregnancy close watch on symptoms is necessary so that treatment can be started early in case of recurrence of symptoms.
-If use of medicines is must during pregnancy then monotherapy (single medicine) is preferred.
-After all discussion: final decision is taken by both spouse after doing risk benefit analysis.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Planning pregnancy, anxiety. Taking deepakote, polaris, buspin, tegrital, sizodon. Will this affect the baby, advise? 1 hour later
This question is more related to anxiety problem.It has reduced a great deal now like for last 6 months there hasn't been any symptom.i started taking treatment from july 2010 and since then it was very rare.Mainly it use to happen when i use to excercise in gym (especially treadmill) and my food intake was very less like i was on soup night...for a year.Now i have started eating properly n exert myself less so this might be also reason for no symptoms for 6 months.crowded places also use to cause me anxiety which i have reduced.
so now my treating doc has reduced the dosage of medicines n asked to watch for 3 months.
My question is can a patient be cured fully who is suffering from depression n condition is much better n am more happier after marriage so don't want it to reoccur incase of pregnancy.Also ..We want a child soon as i am 38 also due to age factor.
So please advise accordingly.
Answered by Dr. Ashish Mittal 3 hours later
Hello again,

Anxiety disorder are chronic illnesses like diabetes or hypertension. They can recur any point of time and chances increases on sudden stoppage of treatment.

Apart from drug tapering according to your psychiatrist advice, you can seek help in form of counseling (cognitive behavior therapy) from a trained therapist.

It is better to plan pregnancy after drug tapering as your psychiatrist. I can understand your problem in current situation. But final decision is yours and information in primary answer will help you in decision making.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor